Format

Send to

Choose Destination
Am J Med Sci. 1984 Jul-Aug;288(1):14-7.

Thyrotoxicosis induced by amiodarone, a new efficient antiarrhythmic drug with high iodine content.

Abstract

Amiodarone is an antiarrhythmic agent with high iodine content. Ten patients treated with amiodarone developed thyrotoxicosis. I131 uptakes were negligible, and TT3 levels low in relation to TT4 levels, and sometimes even normal. Cessation of amiodarone caused thyroid functions to return to normal in one to five months, unrelated to propylthiouracil treatment. Eight of the patients had normal thyroid glands on radioscan or palpation. All patients tested had normal TRH tests. Thyrotoxicosis is a relatively common complication of amiodarone treatment, probably caused by its high iodine content. It is possible in apparently normal thyroid glands, suggesting failure of the homeostatic mechanisms controlling thyroid synthesis and release in these patients. Amiodarone is very efficient in controlling tachyarrhythmias and angina pectoris, situations in which thyrotoxicosis is dangerous. Thyroid function tests should therefore be drawn periodically, and the complication considered whenever tachyarrhythmias worsen on treatment with amiodarone.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center